The Buzz: Dem Bones -- Reports of Abnormal Changes in HIV
Body habitus and metabolic abnormalities in HIV-infection continue to get great press and headlines -- and they should. The alterations in fat redistribution are sometimes gruesome and include various combinations of manifestations, including posterior neck fat pads (buffalo hump), increasing visceral fat (abdominal paunch), loss of fat from extremities, face and buttocks, and increasing breast mass. If one is bored of reading repeated reports of metabolic problems that emphasize insulin resistance and diabetes as well as elevations in cholesterol and triglycerides (and don't forget the elevations of lactic acid in the blood, a byproduct of biochemical pathways occurring as tissues deprived of oxygen), there is something new to contemplate. Bone mineral loss has been emerging as a new metabolic concern in patients who are HIV infected. Several reports of HIV-positive HAART (regimen) treated patients with bone disorders have come to the surface. One such disease of bone that results in death of bone tissue due to circulation problems is called avascular necrosis. The second reported disorder is osteopenia, or bone thinning that may result in spontaneous bone fractures.
The bony skeleton is an integral part of the human anatomy. Besides the obvious characteristics of movement and support, bone is dynamic, constantly turning over with bone formation and resorption (bone remodeling). Bone also acts as a mineral reservoir, and regulates calcium and phosphate metabolism. When bone is being resorped, calcium is extracted and the bone matrix is destroyed. Conversely, bone formation requires normal levels of calcium, phosphate and vitamin D. Various hormones (calcitonin and parathormone) and several organs (kidney, intestine and brain) are also involved in this process. Up to 15% of our total bone mass turns over each year. A peak in bone mass occurs between ages 20 and 30 years. Equal rates of formation and resorption continue to maintain stable bone mass until near 50 years of age. Thereafter resorption increases over formation and bone density decreases slowly. Certain diseases and certain medications can disrupt this process and results in a loss of bone mass. As of recent, HIV or HIV-negative related therapy is now being called into question as a possible cause for increased bone turnover and/or bone disorders.
Various reports of bone abnormalities being observed began recently. Several studies have been presented at international conferences and in medical journals. One such meeting, the Second International Workshop on Adverse Reactions and Lipodystrophy in HIV, met last fall in Toronto. While the meeting primarily discussed the research relating to fat redistribution, and its associated metabolic complications, several reports of bone demineralization and related bone disorders were presented. Researchers from Washington University School of Medicine presented evidence of elevated bone turnover and an additional study evaluated evidence of the inhibition (stopping) of conversion by protease inhibitors of vitamin D to the more active form [1,25(OH)2 vitamin D3], which is needed for bone formation. Additionally, Dr. David Nolan from the Western Australia HIV cohort showed higher rates of osteopenia (bone thinning) and osteoporosis (increased bone softening and loss of bone tissue) in individuals on protease inhibitors.
In the area of avascular necrosis (death of bone tissue associated with circulation problems), a small group of 14 patients with this disorder was found to have the association of previous Pneumocystis carinii pneumonia infection, prior corticosteroid use (not anabolic steroid use) and low CD4 T-cells (less than 50).
Lastly, Dr. Pablo Tebas recently published a report in AIDS (2000;14:F63-F67) of a study of 112 patients: 64 received protease inhibitors, 36 HIV-positive patients were not exposed to protease inhibitors and 22 HIV negative persons were used as controls. Various tests were performed to assess bone density, including a specialized x-ray scan (DEXA) to detect bone density reduction. The results of the study showed that 50% of the patients from the group of protease inhibitors use had lower bone mineral density. This was compared with the 6% of the HIV negative controls and 11% of the other HIV-positive patients with no prior protease inhibitor use who showed reduced bone density. While the rates of bone disorders reported here are shocking, one should question how the patients were selected for the study. Most HIV treatment clinics have not witnessed bone disorders this high, but do not routinely test for bone density.
Presently and for patients who are on antiviral therapy, there is no cause for alarm. There is no evidence to suggest a need for changing one's antiviral therapy or regimen. Although there are increasing numbers of patients being reported with bone disorders, most HIV treaters are not observing these complications at these alarming numbers. Also, a cause and effect relationship to antiviral therapy has not been demonstrated, nor do we know of any mechanism for which protease inhibitors can cause bone mineral loss or turn over.
Moreover other causes and factors are associated with bone loss. Avascular necrosis is associated with alcohol abuse, hyperlipidemia (elevated cholesterol and triglycerides), sickle cell disease, systemic lupus erythematosis and the use of anabolic steroids and testosterone. Osteopenia (bone loss) has been associated with prolonged bed rest, severe weight loss, disorders of the parathyroid and thyroid hormone axis as well as medications that include corticosteroids, pentamidine, phenobarbital and ketoconazole. Thus one must take into account these other factors when examining the rates of bone disorders, as well as individual patients.
Thus far, it is not indicated to routinely check for bone densities in HIV-positive patients on treatment. However, if signs or symptoms occur that suggest the possibility of a bone disorder, such as bone pain, which means weakness in a particular bone structure, then appropriate X-rays, MRIs and bone density testing should be done. To be proactive, weight bearing exercises and calcium supplements can be considered, but should be discussed with one's physician. Lastly, a relatively new class of drugs called biphosphonates reduce bone resorption and are being increasingly used for certain bone thinning diseases, such as osteoporosis.
There is much that needs to be examined to improve our understanding of this relatively new reported complication of HIV. Large controlled studies should be undertaken to better explore the risks of bone loss in HIV-related disease in our patients, as well as studying HIV negative controls on antiviral therapy. Other work should look into the etiology (cause) and possible relationship to various antiviral agents.
Daniel S. Berger, M.D. is Medical Director for NorthStar Medical Center, Clinical Assistant Professor of Medicine at the University of Illinois at Chicago and editor of AIDS Infosource (www.aidsinfosource.com). He also serves as medical consultant and columnist for Positively Aware.
Got a comment on this article? Write to us at firstname.lastname@example.org.
This article was provided by Test Positive Aware Network. It is a part of the publication Positively Aware. Visit TPAN's website to find out more about their activities, publications and services.